The raison d'etre of this website is to provide you with hard scientific information which may help you make informed decisions in your quest for health (so far I have blogged concise summaries of over 1,500 scientific studies and have had three books published).

My research is mainly focused on the effects of cholesterol, saturated fat and statin drugs on health. If you know anyone who is worried about their cholesterol levels and heart disease, or has been told to take statin drugs you could send them a link to this website, and to my statin or cholesterol or heart disease books.

David Evans

Independent Health Researcher

Monday, 1 July 2013

Doctor says statin drug hypersensitivity reactions are potentially life-threatening

This paper was published in Chest 1999 Mar;115(3):886-9

Study title and authors:
Polymyalgia, hypersensitivity pneumonitis and other reactions in patients receiving HMG-CoA reductase inhibitors: a report of ten cases.
Liebhaber MI, Wright RS, Gelberg HJ, Dyer Z, Kupperman JL.
Department of Medicine and Pediatrics, UCLA School of Medicine, Los Angeles, CA, USA.

This paper can be accessed at:
This paper, headed by Dr Myron Liebhaber from the University of California Los Angeles School of Medicine, describes ten patients who developed hypersensitivity-type reactions after taking statin medications. (A hypersensitivity reaction is an exaggerated inflammatory response by the immune system to a drug or other foreign substance).
Patient 1
(i) Nine months after starting lovastatin, 20 mg daily, a 54 year old man developed urticaria over his entire body and angioedema of his upper lip. (Urticaria also known as hives, is a kind of skin rash with pale red, raised, itchy bumps. Angioedema is swelling under the skin).
(ii) Tests revealed an autoimmune disorder (where the body attacks its own tissues).
(iii) Lovastatin was discontinued, and his symptoms gradually resolved over seven days. 
Patient 2
(i) A 69-year-old woman was referred for medical attention for an evaluation of a cough.
(ii) She had been taking pravastatin, 20 mg to 40 mg daily, for 6 years.
(iii) She was given medication and her condition improved although tests revealed impaired lung function.
(iv) Over the next six weeks her symptoms became much worse and she was given medication.
(v) Despite the treatment her cough continued.
(vi) A scan found inflammation in the lungs.
(vii) A lung biopsy led to a diagnosis of pravastatin induced hypersensitivity pneumonitis. (Hypersensitivity pneumonitis is a disease in which your lungs become inflamed when they are exposed to substances to which you are allergic).
(viii) The pravastatin was stopped, and her cough resolved two weeks later.
(ix) A follow-up scan seven weeks after the first one showed complete resolution of the inflammation in her lungs.

Patient 3
(i) Three years after starting pravastatin 20 mg daily, a 77 year old man developed gradually increasing inflammation, with symptoms of polymyalgia. (Polymyalgia is pain, stiffness and tenderness in many muscles).
(ii) In addition, three years after starting pravastatin, the patient had retinal vein thrombosis. (Retinal vein thrombosis is when one of the tiny retinal veins becomes blocked by a blood clot).
(iii) The patient then developed a sudden worsening of his heart function.
(iv) After discontinuing the pravastatin his heart function normalized, and resolution of the polymyalgia syndrome occurred over one month.

Patient 4
(i) A 66-year-old man started taking lovastatin, 20 mg daily.
(ii) Four years later, the patient complained of fatigability, drowsiness, shortness of breath and joint pain.
(iii) Tests revealed inflammation and an autoimmune disorder.
(iv) He stopped taking lovastatin.
(v) His symptoms gradually resolved over two months.

Patient 5
(i) A 76-year-old woman  was started on lovastatin, 20 mg daily.
(ii) One year later she began to complain of muscle aches.
(iii) Two years later, she developed shortness of breath, joint pain and psoriasis. (Psoriasis is inflammation of the skin and develops as patches of red, scaly skin).
(iv) She then had a small heart attack and a failed artery graft.
(v) Lovastatin was discontinued, and she had a gradual improvement of her shortness of breath, joint pain, muscle pain and back pain over a two month period.

Patient 6
(i) An 80-year-old woman had been taking simvastatin, 10 mg daily, for 3 years.
(ii) She began having shortness of breath on exertion.
(iii) Investigations revealed she had inflammation.
(iv) Simvastatin was discontinued.
(v) Her shortness of breath improved and inflammation decreased over the next three weeks.

Patient 7
(i) A 49-year-old man had been taking pravastatin, 40 mg daily, for four years.
(ii) During this period, he had generalised itching and urticaria, along with swelling of his fingers and feet.
(iii) Test revealed an autoimmune disorder.
(iv) Pravastatin was discontinued, and the itching and swelling gradually resolved over the subsequent month.

Patient 8
(i) A 77-year-old woman was treated with pravastatin, 10 mg daily, for 3 years.
(ii) During this period, she had generalised itching with urticaria.
(iii) Investigations revealed she had inflammation and an autoimmune disorder.
(iv) Her symptoms cleared one month after discontinuing the pravastatin.

Patient 9
(i) A 53 year old man started to take pravastatin 40 mg daily.
(ii) Within six months he developed angioedema (swelling) of the eyelids and a sensation of his airway closing. 
(iii) He discontinued pravastatin.
(iv) His symptoms gradually resolved 30 days later.

Patient 10
(i) A 73-year-old man developed intense itching and urticaria after taking pravastatin 20 mg daily for three years. 
(ii) Tests revealed she had an autoimmune disorder.
(iii) He discontinued pravastatin and 12 days later his symptoms resolved.

Dr Liebhaber concluded: "We feel it is important for clinicians to recognize early symptoms of statin drug hypersensitivity because they are potentially life-threatening".